Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 25, NWS Albuquerque, NM

May 7, 20178 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at May 7, 2017, 2:48 AM MDT for 8 counties in New Mexico. It took effect at May 7, 2017, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2017, 2:48 AM MDT (08:48 UTC)
In effect from
May 7, 2017, 1:00 PM MDT
Expired
May 7, 2017, 7:00 PM MDT
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, McKinley County, NM, San Juan County, NM, Sandoval County, NM, Socorro County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 65 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 8.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2017-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2017-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4433 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WWUS85 KABQ 070848
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
248 AM MDT Sun May 7 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM TODAY FOR THE 
WEST CENTRAL AND NORTHWEST HIGHLANDS...MIDDLE RIO GRANDE VALLEY...
SANDIA...MANZANO...AND GALLINAS MOUNTAINS...AND WESTERN PORTIONS 
OF THE EAST CENTRAL PLAINS DUE TO STRONG WINDS...LOW HUMIDITIES 
AND AN UNSTABLE ATMOSPHERE...

.A dry slot ahead of a potent upper level storm system will shift
east across New Mexico today. Strong southerly winds will combine
with above normal temperatures, low humidities and an unstable 
atmosphere to produce critical fire weather conditions. Several 
dry lightning strikes occurred Saturday over portions of the 
Continental Divide westward to the Arizona state line. These 
factors will combine to produce critical fire weather conditions 
from roughly Interstate 40 southward, not including areas east of 
Santa Rosa and Fort Sumner, which will be a little too moist.

NMZ105>109-080100-
/O.UPG.KABQ.FW.A.0024.170507T2000Z-170508T0100Z/
/O.NEW.KABQ.FW.W.0025.170507T1900Z-170508T0100Z/
Northwest Highlands-Middle Rio Grande Valley-
Sandia...Manzano and Gallinas Mountains-East Central Plains-
West Central Highlands-
248 AM MDT Sun May 7 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
MDT THIS EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 1 PM this afternoon to 7 PM MDT
this evening. The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...The Northwest and West Central Highlands, 
  Middle Rio Grande Valley, Sandia, Manzano and Gallinas 
  Mountains and western portions of the East Central Plains. 

* 20 FOOT WINDS...South 20 to 30 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at May 7, 12:00 AM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 7, 12:00 AM MDT, 2 hours 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1200 AM MDT Sun May 7 2017

.AVIATION...
06Z TAF CYCLE
A band of -SHRA moving quickly north within the Rio Grande Valley
and adjacent higher terrain will taper off thru 09Z as drier flow
arrives from the southwest. S/SW winds will strengthen aft 15Z
Sunday as a dry slot slides over NM ahead of an approaching upper
level low. Wind gusts may reach 35kt at KABQ with patchy BLDU
possible in several areas. The next round of high-based SHRA will
develop aft 02Z over central and western NM.

Guyer

&&

.PREV DISCUSSION...246 PM MDT Sat May 6 2017...
.SYNOPSIS...
Increasing moisture across the area combined with daytime heating
are producing a round of showers and storms this afternoon, but with
very little measurable precipitation. Instead, strong wind gusts and
dry lightning are the main impacts with this initial round of storms.
Critical fire weather conditions are forecast to develop Sunday
across much of central and western New Mexico, with the potential for
large fire growth. Elsewhere, windy and warm conditions will prevail
Sunday with daytime temperatures generally at or above normal. A
potent Pacific low will approach slowly Monday and Tuesday, then move
over the state Wednesday. Look for a cooling trend early to mid
week, with chances for showers and storms on the uptrend. By
Wednesday, daytime temperatures will be 5 to 15 degrees below normal.
A warming trend will follow going into late week as a ridge of high
pressure shifts over the area.

&&

.DISCUSSION...
A relatively impressive round of daytime heating-triggered convection
is underway across central and western New Mexico, but with a very
dry lower boundary layer. In fact, minimum humidity at the surface so
far today is 10-15% where storms are ongoing. The KTWC upper air
sounding from yesterday evening (00Z) shows a classic inverted V
sounding, which is likely how our atmosphere is shaping-up today
with moisture advection primarily in the mid levels of the
atmosphere. Needless to say, very little measurable precipitation is
anticipated from this crop of storms, with the main impacts being
strong winds gusts (possibly 55+ mph) and dry lightning. Any
lightning ignitions that are able to hold overnight may result in
fire growth Sunday across western New Mexico and possibly continue
into Monday ahead of the approaching Pacific low (see Fire Weather
Discussion below for details).

A multi-day cooling trend will begin tomorrow, though daytime
temperatures are still forecast to be above normal across a majority
of the area Sunday. Otherwise, Sunday is looking rather windy as a
dry slot wraps around/ahead of the approaching upper low circulation
and mixes down to the surface after some surface heating.

As the upper low continues to dive south Monday and make an eastward
turn across the Gulf of California, Gulf moisture advection will
kick-in across the Eastern Plains and continue into Tuesday. This
change in airmass coupled with mid level cooling associated with the
approaching upper low will set the stage for storm development given
an increasingly unstable atmosphere. Severe storm potential will be
on the uptrend Monday evening and again Tuesday from the Central
Mountain Chain east to the Texas border. If sufficient Gulf moisture
is able to move west beyond the Central Mountain Chain Monday night,
then a few severe storms may be possible Tuesday afternoon/evening
between the Continental Divide and the Rio Grande Valley. The 12Z NAM
solution shows this scenario, while the GFS mixes-out a more shallow
moisture layer Tuesday. The upper low is still forecast to move E-NE
across the state Wednesday, with showers and storms continuing and
daytime temperatures generally 5-15 degrees below normal.

The upper low will move east of the area Wednesday night and a
backdoor front will follow down the Eastern Plains Thursday, keeping
temperatures 5 to 15 degrees below normal there while the remainder
of the area begins a new warming trend. Sufficient moisture will
remain Thu/Fri for more daytime-heating triggered storms, but look to
be confined to the Northern Mountains and nearby highlands.

11

&&

.FIRE WEATHER...
Fairly robust crop of showers and some thunderstorms forming over
the western and northern mountains this afternoon. This trend will
continue through this evening, but wetting rain should be virtually
non-existent. Instead, strong wind gusts and dry lightning with be
the biggest concerns, with quite a large area of LAL 6 over west
central NM, away from the higher mountain peaks. Showers will
continue over the northern mountains past midnight. RH recoveries
will be mostly fair to good.

A brief drying trend is on tap for Sunday across the western half of
the forecast area. Minimum RHs will drop below 15 percent across
much of the southern tier of zones, while breezy to windy conditions
are expected. Add to this near to above normal temperatures and
moderate to high Haines and you have the ingredients for some modest
critical fire weather conditions. In addition, this evenings dry
lightning event could yield some fire starts Sunday. For these
reasons we have issued a Fire Weather Watch for zones 105-109 for
Sunday afternoon and early evening. Note the Watch in zone 108
focuses mainly on the western portions, from roughly Santa Rosa and
Fort Sumner west. Isolated showers and storms Sunday afternoon and
evening will favor the eastern plains and northern mountains.

The deepening storm along the CA coast will move southeast into
southern CA tonight, and will then pause Sunday before dropping
south into northern Baja CA Monday. It will then crawl slowly
northeast, finally crossing NM Wednesday before accelerating
northeast away from us Thursday. This will allow plenty of time for
moisture rich air to reach NM from the south. The result will be a
significant wetting rain event Monday through Wednesday of next
week, especially for northern and eastern areas.

A ridge of high pressure will build over the state Thursday and
Friday. While there will be a noticeable drying trend, remnant
moisture will be recycled with isolated to scattered convection
still forecast for the northern mountains and northeast.

40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening for
the following zones... NMZ105>109.

&&
Hazardous weather outlook, May 6, 4:30 AM MDT, 22 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
430 AM MDT Sat May 6 2017

NMZ501>540-071030-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
430 AM MDT Sat May 6 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few wet and dry thunderstorms will develop across western New
Mexico today. Gusty to erratic winds will be favorable near
thunderstorm activity. Meanwhile, breezy to windy southernly winds
will occur areawide today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to severe thunderstorms will be possible across the eastern
plains Monday and Tuesday as an upper level low approaches the state
from the Baja Peninsula.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

32

In the hours before

Local storm report, May 6, 9:12 PM MDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
912 PM MDT SAT MAY 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     1 S BLOOMFIELD          36.70N 107.98W
05/06/2017                   SAN JUAN           NM   EMERGENCY MNGR

&&

EVENT NUMBER ABQ1701876

AC
Local storm report, May 6, 9:17 PM MDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
917 PM MDT SAT MAY 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     1 S BLOOMFIELD          36.70N 107.98W
05/06/2017                   SAN JUAN           NM   EMERGENCY MNGR

0700 PM     TSTM WND GST     RATON CREWS AIRPORT     36.73N 104.50W
05/06/2017  M58 MPH          COLFAX             NM   ASOS

            KRTN ASOS.

&&

EVENT NUMBER ABQ1701876 ABQ1701875

AC

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 5:52 PM MDTSpecial Weather StatementABQHarding, Union38 min

Nearby

Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.